Aa
Aa
A
A
A
Close
Avatar universal

Vitamins/Thyroid meds

Hi.  I have posted here before.  I have a very interesting situation.  I have been hypothyroid for many years.  I took 62.5 mg of Synthroid and 10 mcg of Cytomel with normal TSH.  But, after testing low in vitamin D, and subsequently supplementing with D, my TSH increased and I began having symptoms of hypothyroidism.  I might add that the vitamins were taken at opposite times of the day from the thyroid meds.  My Synthroid was raised to 75 mcg and 10 mcg of Cytomel to accommodate the increasing TSH.  However, I got symptoms of overstimulation.  I stopped the vitamins and became somewhat hyperthyroid on the increased dose.  I am now back on 62.5/10 T3 and started taking the vitamins again, and the same thing happened.  So,my questions is: Should I just continue to work on the thyroid and forget the vitamin D?  
6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
That is very bizarre, I didn't know that Vitamin D could have that effect.  I'm currently taking 50,000 of prescription Vitamin D once a week for 4 weeks because I'm severely low. I'm on week 3 and I haven't noticed any hypo symptoms, my last tsh was .36. I will have it checked again in 2 weeks.  Maybe it's the type of vitamin d you are taking?  I don't know, but that is strange that there would be a relationship between the two.  What does your doc say about it?  My doctor told me to take my vitamin D with a fatty meal since it's a fat soluble vitamin and not to take anything else for the 4 weeks that I'm on it. Nothing but my Synthroid, no other vitamins.
Helpful - 0
479481 tn?1219708409
I agree with Liz94, it is strange.  I too am on Vit D3-50 (50,000 IU) for ten weeks.  I'm also very low (11) and I haven't had any issues.  Matter of fact, I'm feeling better. I won't have any tests until 4 more weeks.  On my last test, my TSH were normal.  Consult with your Dr. before you stop taking anything he has prescribed.  Vit D is important if you are D Deficiency.
Helpful - 0
213044 tn?1236527460
I'm taking 1,000IU of vitamin D3 daily at my Endo's request. She was quite specific about D3, not any ohers. I'm also getting 800IU of vitamin Dsomething in my multivitamins.

She doesn't know that, but I tested low on vitamin D after taking the multivitamins for a year so I figure her suggestion couldn't hurt.

I haven't had any problems. Sorry to hear that you are. You need the vitamin D3. Read up on it. It does a few important things. How you can "get both" is a good question.

Maybe the D3 is helping your hormone conversion and your med needs are less? Just a guess, but D3 helps with the conversion of several things. I wish I could remember better.
Helpful - 0
200220 tn?1361951554
Karen,  what hypo symptoms are you having.  I just started 2 weeks ago on 50.000 units of Vitamin D and I started with having depression problems and constipation which I never have.  I am trying to figure out what is causing this.  I wouldn't think that a vitamin could cause this so I was wondering what you had.  My tsh is normal .87.  I don't like the physical feeling of depression.  It is different that the depression I had before when my thyroid was really out of wack.  It comes and goes.  I also have celiac (gluten intolerance).   This gets so tiresome trying to figure this out.     linda
Helpful - 0
398849 tn?1210135972
I found this on a thyriod support site Quote...Vitamin D is necessary for thyriod hormone production in the pituitary gland and possibly in the early stages of T3(thyronine) binding to its receptor. unquote...might be of help.
Helpful - 0
Avatar universal
Hey . Let me know how your condition progressed. Recently I was diagnosed bipolar and doctor gave me lithium which made be hyperthyroid (yes HYPERTHYROID with TSH less than 0.001). Then he stopped lithium and put me on an anti-thyroid and beta blocker which brought my TSH to 0.2 in a month. Then I stopped anti-thyroid and beta blocker and got my vitamin D tested which was low (10 ng/ml). Doc put me on 50000 IU twice a week which brought my vitamin D to 55 but my TSH to 80. I am so confused..  
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.